Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 23, NWS Bismarck, ND

August 22, 2006Logan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 22, 2006, 8:20 PM CDT for Logan County, North Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2006, 8:20 PM CDT (01:20 UTC)
Expired
Aug 22, 2006, 8:45 PM CDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Logan County, ND

The radar

The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:55 PM CDTHAIL 1.7510 Nne Burnstad, NDGOLFBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 7:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2783 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 230120
TORBIS
NDC047-230145-
/O.NEW.KBIS.TO.W.0023.060823T0120Z-060823T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 845 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHWESTERN LOGAN COUNTY...OR ABOUT 45 MILES EAST OF BISMARCK...
  MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHWESTERN LOGAN COUNTY AROUND NOW...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4663 9991 4653 9990 4649 9936 4663 9935

$$

NH
1 follow-up statement
000 
WWUS53 KBIS 230135
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT TUE AUG 22 2006

NDC047-230145-
/O.CON.KBIS.TO.W.0023.000000T0000Z-060823T0145Z/
LOGAN ND-
835 PM CDT TUE AUG 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH
CENTRAL LOGAN COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTHWESTERN LOGAN
COUNTY...OR ABOUT 52 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 20
MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN LOGAN COUNTY NOW...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4663 9979 4653 9979 4649 9936 4663 9935

$$

NH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:05 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 3:05 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE AUG 22 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
PROBLEMS TODAY ARE CONVECTION CHANCES AND SEVERITY. USED BLEND OF
MODELS FOR TIMING OF FEATURES.

MID LEVEL SHORTWAVE NOW OVER CENTRAL MONTANA PUSHING EAST.
ASSOCIATED SURFACE LOW FROM KGGW TO KSHR AND WARMFRONT EXTENDING
EAST THROUGH CENTRAL SOUTH DAKOTA. 15Z TO 18Z BISMARCK SOUNDINGS SHOW
CAP STRENGTHENING THROUGH THE DAY WITH SURFACE CIN INCREASING FROM
-100 TO -300 JOULES. HOWEVERE VERY STEEP LAPSE RATES ABOVE 800 MB
AND LOW LEVEL JET OF 30 PLUS KNOTS WHICH SHOULD INCREASE WITH TIME.
WILL CONTINUE CHANCE POPS AND ADD SEVERE WORDING SOUTHEAST ZONES FOR
TONIGHT.

ON WEDNESDAY SURFACE LOW MOVES TO WESTERN DAKOTAS WITH CAPPED WARM
SECTOR OVER EASTERN PORTIONS OF CWA AND SPC HAS DOWN GRADED SEVERE
CHANCES ON WEDNESDAY TO A SEE TEXT. ONLY MINOR CHANGES MADE TO POP
AND WEATHER GRIDS.

SURFACE LOW FINALLY  PUSHES THROUGH NORTHERN PLAINS ON THURSDAY FOR
CONTINUING CHANCE OF SEVERE CONVECTION EASTERN PORTION OF CWA.
TEMPERATURES SOMEWHAT COOLER WITH MORE CLOUD COVER ALL THREE DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SHORT WAVE ENERGY...CREEPING UNDER THE MAIN UPPER RIDGE WILL BRING A
THREAT OF CONVECTION TO THE NORTHERN PLAINS...SUNDAY AND MONDAY. ON
THE TEMPERATURE FRONT...THE RIDGE WILL ALLOW ABOVE NORMAL
TEMPERATURES TO PERSIST THROUGH THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/RSL
Hazardous weather outlook, Aug 22, 4:05 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT TUE AUG 22 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT TUE AUG 22 2006 /305 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME THUNDERSTORMS MAY
BECOME SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. THE MAIN
THREATS WITH ANY THUNDERSTORMS TODAY WILL BE THE POSSIBILITY OF
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

A SERIES OF UPPER LEVEL DISTURBANCES...COUPLED WITH A WARM
FRONT...WILL BRING THE THUNDERSTORMS TO THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN ON
THURSDAY. THE BEST CHANCE FOR ANY ORGANIZED SEVERE THUNDERSTORMS
WILL BE THURSDAY...WHEN A COLD FRONT PUSHES EAST ACROSS THE STATE.
THE MAIN HAZARDS WITH ANY THUNDERSTORMS THAT DO DEVELOP WILL BE THE
POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...AS WELL AS
WEDNESDAY AND THURSDAY.

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder54 min
Aug 22, 8:30 PM CDTSevere Thunderstorm WarningBISKidder45 min
Aug 22, 8:46 PM CDTTornado WarningBISLogan29 min
Aug 22, 8:59 PM CDTSevere Thunderstorm WarningBISEmmons22 min
Aug 22, 9:16 PM CDTTornado WarningBISLogan45 min
Aug 22, 9:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Aug 22, 10:00 PM CDTSevere Thunderstorm WarningBISLogan30 min
Aug 22, 10:30 PM CDTSevere Thunderstorm WarningBISMcIntosh30 min
Aug 22, 10:48 PM CDTSevere Thunderstorm WarningBISDickey40 min
Aug 22, 10:56 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 22, 11:00 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Aug 23, 12:01 AM CDTSevere Thunderstorm WarningBISLaMoure59 min
Aug 23, 12:30 AM CDTSevere Thunderstorm WarningBISDickey60 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.